Iowa, 2017

Funnel Cloud in Iowa, May 20, 2017

May 20, 2017 · NWS DMX · 1 event in 1 county or zone

A funnel cloud was reported with a weak thunderstorm near Rhodes, Iowa in the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A funnel cloud was reported with a weak thunderstorm near Rhodes, Iowa in the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 20, 2:29 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 20, 2:29 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
329 PM CDT Sat May 20 2017

.SHORT TERM.../Tonight through Sunday/
Issued at 328 PM CDT Sat May 20 2017

Surface low has tracked into west central Iowa this afternoon with
the bulk of moisture advection shifting northward into Minnesota
along with the rainfall.  A surface trof axis is swinging through
southwest Iowa and into the forecast area with a narrow line of
light showers/sprinkles along the interface. While this overall
setup would typically be cause for concern, the lack of overall
instability will likely keep the event in check.  However, the past
hour has seen some increased insolation near this trof as cloud
coverage has decreased in vicinity of the wind shift.  SPC
mesoanalysis also indicates some increase in mixed layer CAPE and
will continue to watch the evolution of this into the late
afternoon.  If the cap erodes sufficiently, then a few cells may
develop with the potential for a brief tornado spin-up before
sunset in a local maximum of effective helicity near the trof axis.

The low will lift northward into Minnesota overnight with forcing
waning across the state.  Any shower activity tonight will be
limited across the far north with much of the area remaining dry.
Otherwise, broad status field associated with the upper low will
cross the state overnight into Sunday with partial clearing only
toward the end of the period as the cyclonic flow subsides.
Temperatures will remain below normal through Sunday with thermal
trof passing through the state tonight as any warming limited on
Sunday given the cloud cover.

.LONG TERM.../Sunday night through Saturday/
Issued at 328 PM CDT Sat May 20 2017

Sunday night should remain dry though we will still be under the
influence of the low.  A shortwave pivoting around the low will drop
down across Iowa beginning late Sunday night/Monday morning.  The
question is whether more subtle waves that the models are hinting at
will pass through the state in the overnight.  At this point I'm
thinking that even if this does happen, it will result mainly in
cloud cover versus precip.  During the day Monday the shortwave
pivots into the state and we will actually be dealing with this for
several days.  A ridge will be steepening over the Rockies which
will act to deepen the trough over us and slow it's progression. The
effect of which will be to keep precip going over us Monday
afternoon through Tuesday.  On Monday a cold front will sweep across
the state and while shear is marginal, the instability is sufficient
for thunderstorms.  In addition, we do have some forcing and a
narrow ribbon of theta-e advection ahead of the boundary.  SPC
outlook for Monday has a marginal risk in place for hail which
appears reasonable.

On Tuesday we'll see some wrap around precip across mainly northern
Iowa as the upper low pulls out and we'll see relatively cool temps
Tuesday and Wednesday.

We will then be under the influence of the upper ridge until Friday
when a stronger shortwave breaks down the ridge and brings a chance
for precip to the area mainly in the afternoon.  This will allow a
stronger low over the Rockies to shift into the region however that
far out models have pretty large discrepancies but it will lead to
periods of rain over the Memorial Day weekend.  For now I went with
model blends since there is no favored solution yet.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1239 PM CDT Sat May 20 2017

Large upper low will gradually cross the upper Midwest through the
forecast period. Widespread MVFR to IFR ceilings are expected for
much of the forecast although some improvement is forecast late in
the period, especially in southern Iowa. Surface winds will
gradually veer from the east to southwest overnight and westerly
by Sunday. Precipitation the is restricting visibilities in the
north will gradually end by this evening as the surface low pulls
out of the state.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cogil
LONG TERM...FAB
AVIATION...Cogil
Hazardous weather outlook, May 20, 2:49 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CDT Sat May 20 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-212100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
349 PM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An isolated storm or two is expected through sunset. If a
thunderstorm became strong, a very brief isolated tornado could
occur.

Due to recent and expected rainfall early this coming week, a
Flood Watch has been issued for the Des Moines River at SE 6th.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Flood Watch have been issued. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Thunderstorms are forecast Monday into Tuesday morning. A few
strong to marginally severe storms are possible. Hail and wind
would be the main threats from any marginally severe storm.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not likely at this time. However, rainfall
amounts and flood reports would be appreciated area wide.

FAB

The radar

The Des Moines radar (KDMX), 49 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Marshall

When
May 20, 4:12 PM CST
Where
Marshall County, 6.11 mi ENE of Collins
Reported by
Social Media
Coordinates
41.925, -93.186

A brief funnel cloud was reported near town.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695984.